Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Lake Charles, LA

May 23, 2017Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2017, 7:01 PM CDT for Jasper County, Tyler County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2017, 7:01 PM CDT (00:01 UTC)
Expired
May 23, 2017, 8:00 PM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 130 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:15 PM CDTFUNNEL CLOUD5 S Colmesneil, TXPPUBLIC REPORTS FUNNEL CLOUD MIDWAY BETWEEN COLMSNEIL AND WOODVILLE.
May 23, 7:15 PM CDTFUNNEL CLOUD5 S Colmesneil, TXPUBLIC REPORTS FUNNEL CLOUD MIDWAY BETWEEN COLMSNEIL AND WOODVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS54 KLCH 240001
SVRLCH
TXC241-457-240100-
/O.NEW.KLCH.SV.W.0116.170524T0001Z-170524T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
701 PM CDT TUE MAY 23 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Central Tyler County in southeastern Texas...
  Northeastern Jasper County in southeastern Texas...

* Until 800 PM CDT

* At 700 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Woodville to near Ebenezer,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, Woodville, Town Bluff, Ivanhoe and Hillister. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3102 9412 3083 9388 3061 9443 3073 9459
      3083 9462
TIME...MOT...LOC 0000Z 285DEG 22KT 3082 9454 3096 9415 

HAIL...1.00IN
WIND...60MPH
 
$$

06
1 follow-up statement
913 
WWUS54 KLCH 240038
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
738 PM CDT TUE MAY 23 2017

TXC241-457-240100-
/O.CON.KLCH.SV.W.0116.000000T0000Z-170524T0100Z/
Tyler TX-Jasper TX-
738 PM CDT TUE MAY 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL TYLER AND EAST CENTRAL JASPER COUNTIES...

At 738 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Town Bluff to near Jamestown, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jasper, Woodville, Town Bluff, Ivanhoe and Hillister. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3083 9388 3061 9443 3073 9459 3081 9461
      3091 9398
TIME...MOT...LOC 0038Z 285DEG 22KT 3076 9428 3090 9389 

HAIL...1.00IN
WIND...60MPH
 
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:29 PM CDT, 32 minutes earlier.

Area forecast discussion, May 23, 6:29 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
629 PM CDT Tue May 23 2017

.DISCUSSION...
For the 24/00Z TAF Issuance.

&&

.AVIATION...
An upper level disturbance extending down from the Plains across
central Texas will move east tonight and quickly push a cold front
across the forecast area during the evening hours. Convection will
develop out ahead of the front, then quickly end behind the front.
Timing of the convection used on current radar trend and blend of
short term guidance. This would put first wave of convection
around KAEX by 24/01Z, KBPT by 24/02Z, KLCH by 24/03Z, and the
KLFT/KARA sites between 24/04Z and 24/05Z. Thunderstorm activity
could bring some gusty winds and reduced visibilities from heavy
rainfall. VFR conditions will develop behind the front and
continue into Wednesday.

Rua

&&

.PREV DISCUSSION... /issued 359 PM CDT Tue May 23 2017/

DISCUSSION...
Afternoon surface analysis shows a cold front extending from
Texarkana southwest to Austin. Satellite imagery shows
thunderstorms already developing along the cold front as it
progresses to the southeast. The front will progress across the
CWA late this evening through the morning tomorrow with showers
and thunderstorms likely. Any of the stronger storms tonight could
be capable of some gusty winds and hail. The front and any
associated precipitation should clear the region by tomorrow
morning.

High pressure will build over the region during the day on
Wednesday resulting in drier and cooler conditions. Calm winds and
clear skies Wednesday night will be ideal for radiational cooling
which should allow temperatures to drop down into the low 50s
Thursday morning. The area of high pressure will shift to the east
on Thursday resulting in increasing temperatures and humidity
through the weekend. An upper level trough and associated surface
low pressure will bring the next chance for rain from late Sunday
night through the day on Monday.

MARINE...
A cold front will move across the coastal waters late this evening
through the morning on Wednesday. This will result in a chance of
showers and thunderstorms overnight tonight. Northwest winds will
increase behind the front resulting in Small Craft Advisory
conditions for the eastern portions of the coastal waters through
Wednesday afternoon. Winds and seas are expected to decrease
Wednesday afternoon through Thursday morning as high pressure
builds over the region. Onshore flow is expected to redevelop and
increase through the day on Thursday and could potentially result
in Small Craft Advisory conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  77  53  87 /  70  10   0   0
LCH  61  79  58  86 /  50  10   0   0
LFT  64  78  58  86 /  60  10   0   0
BPT  59  81  60  86 /  60  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 11 PM this evening to 1 PM CDT
     Wednesday for GMZ435-452-455-472-475.

     Small Craft Exercise Caution from 11 PM CDT this evening through
     Wednesday afternoon for GMZ430-432-450-470.

&&

AVIATION...07
Hazardous weather outlook, May 23, 4:37 AM CDT, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
437 AM CDT Tue May 23 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
240945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
437 AM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Storms over central texas this morning are expected to move north
of the lakes in southeast Texas and through central Louisiana
through the morning hours. The chance for rains will continue and
increase during the evening hours as the next cool front moves
down and through the northwest gulf area around midnight. This
will finally end the rain chances over the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Drier and cooler air will hold for several days before jumping
back into the upper 80s to lower 90s over the weekend. The next
front is expected to move down and into the southeast Texas and
southern Louisiana towards Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-240945-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
437 AM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Showers and thunderstorms in the coastal waters are expected to
push off to the east today. Northerly winds over the coastal
waters will swing back to the west as the next front moves
through the waters late this evening. Winds becoming northerly
again and increasing in speed with seas building.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Winds becoming southerly on Thursday with the pressure gradient
tightening as a low drops into Oklahoma. A Small Craft should be
expected late Thursday into Friday morning. The gradient will
relax during the day on Friday as the low pulls back to the north.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 23, 6:11 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
611 PM CDT TUE MAY 23 2017

TXZ180-259-240015-
Northern Jasper TX-Tyler TX-
611 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TYLER AND NORTHERN
JASPER COUNTIES UNTIL 715 PM CDT...

At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corrigan to 11 miles north of Rockland.
Movement was southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Woodville, Colmesneil, Chester, Ebenezer, Rockland,
Browndell, Harrisburg and Sam Rayburn Dam.

LAT...LON 3106 9456 3105 9449 3103 9448 3103 9447
      3111 9406 3114 9403 3115 9394 3115 9392
      3094 9387 3067 9456 3069 9458 3101 9466
TIME...MOT...LOC 2311Z 300DEG 28KT 3098 9486 3117 9439

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:29 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler61 min
May 23, 7:47 PM CDTSpecial Weather StatementLCHJasper43 min
May 23, 8:22 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Tyler38 min
May 23, 9:02 PM CDTSpecial Weather StatementLCHJefferson, Orange58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.